Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 42, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Mar 21, 2017, 7:48 AM CDT for Ottawa County, Oklahoma. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2017, 7:48 AM CDT (12:48 UTC)
- Expired
- Mar 21, 2017, 8:15 AM CDT
- In force
- 27 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Ottawa County, OK
The radar
The Tulsa radar (KINX), 110 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 7:50 AM CDT | HAIL 1 | 3 Se Quapaw, OK | REPORT RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -659 J/kg
- Mixed-layer LCL
- 1255 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
933 WUUS54 KTSA 211248 SVRTSA OKC115-211315- /O.NEW.KTSA.SV.W.0042.170321T1248Z-170321T1315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tulsa OK 748 AM CDT TUE MAR 21 2017 The National Weather Service in Tulsa has issued a * Severe Thunderstorm Warning for... Northeastern Ottawa County in northeastern Oklahoma... * Until 815 AM CDT * At 748 AM CDT, a severe thunderstorm was located 3 miles southeast of Quapaw, moving east at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations in or near the path include... Quapaw... Ottawa... Peoria... This includes Interstate 44 between mile markers 312 and 323. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3680 9462 3683 9482 3696 9480 3699 9462 TIME...MOT...LOC 1248Z 270DEG 17KT 3691 9475 HAIL...1.00IN WIND...<50MPH $$
1 follow-up statement
998
WWUS54 KTSA 211305
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
805 AM CDT TUE MAR 21 2017
OKC115-211315-
/O.EXP.KTSA.SV.W.0042.000000T0000Z-170321T1315Z/
Ottawa OK-
805 AM CDT TUE MAR 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTTAWA COUNTY
WILL EXPIRE AT 815 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3680 9462 3683 9482 3696 9480 3699 9462
TIME...MOT...LOC 1305Z 270DEG 17KT 3691 9465
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 6:27 AM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Mar 21, 6:27 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 627 AM CDT Tue Mar 21 2017 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. A cold front moving into the area this morning will allow for isolated to widely scattered thunderstorm development in the vicinity of the front for much of the TAF period. Coverage expected to remain too low for inclusion across the NE OK sites...but will include elsewhere with VC mention or prob groups. VFR cigs to prevail for most of the TAF period...with cigs gradually lowering to MVFR categories later in the period as the front continues to move further south. && .PREV DISCUSSION... /Issued 322 AM CDT Tue Mar 21 2017/ DISCUSSION... Cold front currently located near the OK/KS state line this morning will continue a slow push southward today. South of front, another very warm afternoon expected with high temperatures in the mid/upper 80s along and south of the I-40 corridor. Scattered showers/isolated thunderstorms will be possible north of back door front into Wednesday as boundary stalls over southeast Oklahoma then becomes diffuse/lifts north on Thursday. Models remain in good agreement with moving strong upper level storm system out of the southern Rockies and into the Central Plains Friday. A line of showers/thunderstorms will develop east of dry line Friday morning, sweeping east through the area Friday afternoon in low level jet axis. Although instability will be somewhat marginal, at least a limited severe threat is expected, including locally heavy rainfall. Additional thunderstorms will be possible in association with vertically stacked low Friday night into Saturday morning before system lifts northeast. These storms would pose more of a hail threat given the steep mid level lapse rates/cold temperatures aloft. Active weather pattern will continue as another upper wave approaches Sunday afternoon into Sunday night with an additional round of showers/thunderstorms, including the potential for a more significant severe weather event. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION...23
Hazardous weather outlook, Mar 21, 5:03 AM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 503 AM CDT Tue Mar 21 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-221015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 503 AM CDT Tue Mar 21 2017 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Northwest Arkansas...Parts of Eastern Oklahoma. ONSET...Afternoon. SIGNIFICANT WINDS. RISK...Limited. AREA...Northeast Oklahoma. ONSET...Afternoon. FIRE WEATHER DANGER. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Late Morning. DISCUSSION... A cold front will sag into eastern Oklahoma and northwest Arkansas today. Isolated to widely scattered thunderstorms will be possible today...mainly to the north of the boundary as it slowly drifts south into eastern Oklahoma and northwest Arkansas. Low thunderstorm chances will continue overnight as the boundary stalls out late tonight. Overall severe potential will remain limited...however one or two storms will be capable of producing marginally severe hail this afternoon and tonight. Additionally...fire danger will continue across most of the area today...especially across northeast Oklahoma this afternoon where northeast winds will gust between 25 and 30 mph behind the front. The higher spread rates across northeast Oklahoma will create an elevated fire danger this afternoon. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY and THURSDAY...Thunderstorm Potential...High Wind Potential. FRIDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential. SATURDAY through MONDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Low thunderstorm chances will continue through Wednesday night as the lingering surface boundary lifts back north as a warm front. Widespread shower and thunderstorm activity is expected Friday as the next front and upper system will be poised to sweep through the region. A limited severe threat will be in place Friday and Friday evening...along with the potential for locally heavy rainfall. Additional storms will be possible later Friday night as the upper low passes by...and may pose a hail threat given the cold temperatures aloft. Pattern to remain fairly active as thunderstorm chances once again increase Sunday and Monday. EMERGENCY MANAGEMENT PLANNING STATEMENT... weather.gov/tulsa Contains additional information.
In the hours before
Special weather statement, Mar 21, 6:26 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
626 AM CDT TUE MAR 21 2017
OKZ061-062-067-211200-
Rogers OK-Wagoner OK-Mayes OK-
626 AM CDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ROGERS...
SOUTHWESTERN MAYES AND CENTRAL WAGONER COUNTIES UNTIL 700 AM CDT...
At 625 AM CDT, a strong thunderstorm was located 4 miles northeast of
Coweta, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Broken Arrow... Wagoner...
Coweta... Inola...
Oneta... Mazie...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3599 9524 3599 9525 3597 9528 3596 9528
3595 9527 3593 9527 3592 9528 3590 9568
3607 9572 3618 9528
TIME...MOT...LOC 1125Z 259DEG 23KT 3600 9561Local storm report, Mar 21, 6:54 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
654 AM CDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM HAIL COWETA 35.95N 95.65W
03/21/2017 E0.88 INCH WAGONER OK PUBLIC
DIME TO NICKEL SIZED HAIL AT 121ST AND HIGHWAY 51. PUBLIC
SOCIAL MEDIA REPORT RELAYED VIA BROADCAST MEDIA.
&&
KAHSpecial weather statement, Mar 21, 7:41 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
741 AM CDT TUE MAR 21 2017
OKZ058-211315-
Ottawa OK-
741 AM CDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTAWA COUNTY UNTIL 815
AM CDT...
At 740 AM CDT, a strong thunderstorm was located 4 miles south of
Quapaw, moving southeast at 20 mph.
Nickel size hail will be possible with this storm.
Locations in or near the path include...
Miami... Commerce...
Quapaw... Wyandotte...
Picher... Ottawa...
Peoria... Cardin...
Twin Bridges State Park...
This includes Interstate 44 between mile markers 305 and 320.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3694 9462 3667 9462 3667 9463 3685 9494
3700 9484 3700 9480
TIME...MOT...LOC 1240Z 298DEG 18KT 3690 9481Special weather statement, Mar 21, 7:44 AM CDT, 4 minutes before
Special Weather Statement National Weather Service Tulsa OK 744 AM CDT TUE MAR 21 2017 OKZ063-211315- Delaware OK- 744 AM CDT TUE MAR 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELAWARE COUNTY UNTIL 815 AM CDT... At 744 AM CDT, a strong thunderstorm was located 3 miles southeast of Honey Creek State Park, moving east at 30 mph. Nickel size hail will be possible with this storm. Locations in or near the path include... Grove... Honey Creek State Park... PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3648 9462 3652 9481 3662 9477 3662 9462 TIME...MOT...LOC 1244Z 277DEG 25KT 3656 9473
Local storm report, Mar 21, 7:46 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
746 AM CDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HAIL 3 NE MIAMI 36.91N 94.84W
03/21/2017 E0.75 INCH OTTAWA OK PUBLIC
&&
KAHThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 6:26 AM CDT | Special Weather Statement | TSA | Wagoner | 34 min |
| Mar 21, 7:41 AM CDT | Special Weather Statement | TSA | Ottawa | 34 min |
| Mar 21, 7:44 AM CDT | Special Weather Statement | TSA | Delaware | 31 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.